Wisconsin, 2003

Hail in Wisconsin, July 7, 2003

July 7, 2003 · NWS MKX · 1 event in 1 county or zone

An isolated thunderstorm briefly pulsed to severe weather limits, producing large hail. This was the 4th consecutive day with some kind of severe weather in south-central and/or southeast Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An isolated thunderstorm briefly pulsed to severe weather limits, producing large hail. This was the 4th consecutive day with some kind of severe weather in south-central and/or southeast Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 7, 1:59 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 7, 1:59 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
259 AM CDT MON JUL 7 2003

FORECAST FOCUS ON TSTMS TODAY THROUGH TUESDAY.

SHORT WAVES SHOULD CONTINUE TO DRIVE CONVECTION ACROSS CWA THIS
MORNING. HOWEVER...AIRMASS BECOMES PROGRESSIVELY LESS UNSTABLE WITH
LITTLE MOISTURE CONVERGENCE FROM WEST TO EAST. EXPECT CONVECTION
TO DIMINISH IN INTENSITY AS IT MOVES ACROSS CWA THIS MORNING.

AIRMASS BECOMES VERY UNSTABLE AGAIN THIS AFTERNOON...IN TIME FOR
STRONG V/MAX CURRENTLY IN EASTERN NEBRASKA TO APPROACH CWA AND HELP
PRODUCE STRONG OR SEVERE THUNDERSTORMS. CAPE REACHES 3K WITH LI/S OF
-8. THETA-E RIDGE AND STRONG DIV Q. CONVECTION THIS AFTERNOON SHOULD
CONTINUE INTO THE EVENING HOURS.

CDFNT EXPECTED TO STALL NEAR WI/IL BOARDER TONIGHT...THEN ACROSS
NORTHERN IL TUESDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO CONTINUE ACROSS CWA...BUT SHOULD NOT BE SEVERE AS MOST
DYNAMICS SHIFT INTO NORTHERN ILLINOIS WITH FRONT.

.MKX...NONE.

MK
Hazardous weather outlook, Jul 7, 4:00 AM CST, 10 minutes before
WIZ046-047-051-052-056>060-062>072-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY THROUGH
THURSDAY...AND THEN AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED TODAY AND TONIGHT.

XX

The radar

The La Crosse radar (KARX), 109 km away, was scanning. The volume nearest the first event began at 10:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Iowa

When
July 7, 4:10 AM CST
Where
Iowa County, 3 mi N of Clyde
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.150, -90.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372903.